Bifurcating periodic solution for a class of first-order nonlinear delay differential equation after Hopf bifurcation

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

2 Scopus Citations
View graph of relations

Author(s)

  • Zhongjin Guo
  • A. Y T Leung
  • Y. C. Liu
  • H. X. Yang

Detail(s)

Original languageEnglish
Pages (from-to)4837-4846
Journal / PublicationApplied Mathematical Modelling
Volume36
Issue number10
Publication statusPublished - Oct 2012

Abstract

In this paper, we predict the accurate bifurcating periodic solution for a general class of first-order nonlinear delay differential equation with reflectional symmetry by constructing an approximate technique, named residue harmonic balance. This technique combines the features of the homotopy concept with harmonic balance which leads to easy computation and gives accurate prediction on the periodic solution to the desired accuracy. The zeroth-order solution using just one Fourier term is applied by solving a set of nonlinear algebraic equations containing the delay term. The unbalanced residues due to Fourier truncation are considered iteratively by solving linear equations to improve the accuracy and increase the number of Fourier terms of the solutions successively. It is shown that the solutions are valid for a wide range of variation of the parameters by two examples. The second-order approximations of the periodic solutions are found to be in excellent agreement with those obtained by direct numerical integration. Moreover, the residue harmonic balance method works not only in determining the amplitude but also the frequency of the bifurcating periodic solution. The method can be easily extended to other delay differential equations. © 2011 Elsevier Inc.

Research Area(s)

  • Bifurcating periodic solution, First-order delay differential equation, Residue harmonic balance

Citation Format(s)